Illinois, 2010

Hail and Heavy Rain in Illinois, May 1 to 2, 2010

May 1 to 2, 2010 · NWS PAH · 2 events in 2 counties and zones

A surface cold front extended from the Chicago area southwestward across the eastern fringes of the St. Louis metro area to a weak low pressure center over southeast Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A surface cold front extended from the Chicago area southwestward across the eastern fringes of the St. Louis metro area to a weak low pressure center over southeast Missouri. The low ejected northeast across southern and eastern Illinois, with the trailing cold front moving east across the Lower Ohio Valley. A few elevated severe thunderstorms moved east-northeastward across southern Illinois. Large hail was the main hazard with these elevated storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 1, 2:06 PM CST, 6 hours 51 minutes earlier.

Area forecast discussion, May 1, 2:06 PM CST, 6 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
306 PM CDT SAT MAY 1 2010

...SIGNIFICANT HEAVY RAIN AND SEVERE WEATHER EVENT LIKELY
TONIGHT...WITH FLOODING POTENTIAL CONTINUING SOME AREAS SUNDAY.

.DISCUSSION...
BIGGEST CHALLENGES WILL BE WITH RAINFALL TOTALS THROUGH SUNDAY
EVENING...AND THE POTENTIAL FOR SEVERE WEATHER AS SURFACE WAVE MOVES
NE FROM AR TONIGHT.

IN THE SHORT TERM...TONIGHT THROUGH SUNDAY...MODEL GUIDANCE AND HPC
CONTINUES TO SHOW A SIGNIFICANT HEAVY RAIN AND POTENTIAL FOR A MAJOR
FLOOD EVENT THROUGH SUNDAY. AM QUITE CONCERNED WITH MUCH OF THE
REGION...WHERE THE SOIL IS SATURATED AND REPORTS OF MINOR
FLOODING HAVE ALREADY BEEN RECEIVED. COULD SEE ANOTHER 2 TO 4
INCHES BEFORE ALL IS SAID AND DONE SUNDAY NIGHT. IF THIS
TRANSPIRES AS ANTICIPATED...COULD BE WIDESPREAD FLASH FLOODING
LATER TONIGHT/SUNDAY OVER WRN KY...ESP ALONG/EAST OF THE LAKES
REGION. MUCH OF THE REST OF THE REGION IS ALSO QUITE WET...AND
WILL BE UNDER THE GUN FOR POTENTIAL NOCTURNAL FLOOD EVENT TONIGHT.
FLASH FLOOD WATCH WILL CONTINUE FOR ALL LOCATIONS TONIGHT.

IN ADDITION...A MODERATE RISK OF SEVERE THUNDERSTORMS CONTINUES
ACROSS THE ENTIRE REGION TONIGHT...WITH EVEN A SMALL HIGH RISK AREA
OUT NEAR THE MO BOOTHEEL. A SURFACE LOW WILL DEVELOP IN RESPONSE TO
MID LVL ENERGY EJECTING NE FROM THE WRN TX...THEN SHOOT NE ALONG THE
SURFACE FRONT NOW DRAPED ACROSS SE MO/SRN IL. LOTS OF MOISTURE TO
WORK WITH AND WIND FIELDS SUGGEST STORMS COULD EASILY ROTATE. MAIN
QUESTION MARK WILL BE HOW MUCH INSTABILITY FORMS UP IN OUR AREA AS
THE LOW HEADS NE TONIGHT. CURRENT THINKING IS THAT ENOUGH
INSTABILITY WILL BE PRESENT TO SUPPORT THE STORMS AS THEY MOVE NE
FROM AR. THERE IS A HIGH LIKELY HOOD THAT A TORNADO WATCH WILL BE
ISSUED TONIGHT...AND IF TORNADOES DO OCCUR...THEY COULD BE POWERFUL
AND LONG TRACKED.

12Z MODEL DATA NOW IS IN GOOD AGREEMENT THAT THE HEAVY RAIN THREAT
WILL END BY AROUND SUNRISE SUNDAY MORNING OVER SE MO AND MOST OF SRN
IL...SO WILL END THE FLASH FLOOD WATCH AT 12Z SUNDAY IN THOSE
LOCATIONS. FLOOD THREAT MAY CONTINUE INTO SUN AFTERNOON/EVENING
OVER OUR ERN COUNTIES. SHOULD BEGIN A MUCH DRIER PERIOD AS WE GET
INTO NEXT WEEK AS H50 FLOW BECOMES MORE ZONAL AND HIGH PRESSURE
MOVES IN FROM THE WEST. WILL LEAVE SMALL RAIN CHANCES IN FOR
MONDAY/MONDAY NIGHT AS MAIN UPPER LOW FINALLY MOVES THROUGH THE
REGION.

&&

.AVIATION...WITH AN UPPER LEVEL MVC /MESOSCALE VORTICITY CENTER/
NEAR KFAM /FARMINGTON MO/ AT THE BEGINNING OF THE 18Z SATURDAY
ROUTINE TAF ISSUANCE...THE FORECAST FOR THE WFO PAH TAF LOCATIONS
HAVE BECOME A LITTLE MORE PROBLEMATIC. FOR NOW...HAVE TRANSITIONED
FROM MVFR TO VFR CEILINGS AT KCGI THROUGH 01Z...WITH
KPAH/KEVV/KOWB REMAINING IN MVFR CATEGORY CEILINGS ALONG THE
CONVECTIVE BOUNDARY FURTHER TO THE SOUTHEAST. ONCE NEW CONVECTION
DEVELOPS ALONG THESE TAF SITES...AND REDEVELOPS OVER KCGI THIS
EVENING...MVFR AND ISOLATED IFR CEILINGS WILL DOMINATED THROUGH AT
LEAST 07Z-09Z SUNDAY. AFTER THAT TIME...WITH THE COLD FRONT
FINALLY WORKING ACROSS EACH TAF SITE FROM WEST TO EAST...CEILINGS
WILL GRADUALLY IMPROVE OVER KCGI/KPAH. KEVV AND KOWB WILL LIKELY
MAINTAIN HIGH IFR/LOW MVFR CEILINGS THROUGH 18Z SUNDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
     RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR ALEXANDER-EDWARDS-
     FRANKLIN-HAMILTON-JACKSON-JEFFERSON-JOHNSON-PERRY IL-
     PULASKI-SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

     FLASH FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR GALLATIN-HARDIN-
     MASSAC-POPE.

IN...FLASH FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

MEFFERT/KES
Hazardous weather outlook, May 1, 3:44 PM CST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
444 PM CDT SAT MAY 1 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
444 PM CDT SAT MAY 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS TONIGHT OVER MUCH OF
SOUTHEAST MISSOURI. A MODERATE RISK OF SEVERE THUNDERSTORMS
EXISTS TONIGHT OVER REMAINDER OF THE QUAD STATE REGION.
THESE STORMS WILL HAVE THE CAPABILITY OF PRODUCING DAMAGING
WINDS...LARGE HAIL...AND TORNADOES. THE BEST TIMING FOR STORMS TO
BECOME SEVERE SHOULD BE LATER THIS EVENING AND OVERNIGHT. THE
POTENTIAL EXISTS FOR CERTAIN LOCATIONS TO EXPERIENCE MULTIPLE
SEVERE STORMS.

IN ADDITION...LOCALLY VERY HEAVY RAINFALL MAY LEAD TO FLASH
FLOODING ISSUES THROUGH THE EVENING AND OVERNIGHT HOURS. FLASH
FLOOD WATCHES ARE IN EFFECT FOR THE QUAD STATE AREA. REFER TO THE
WATCHES FOR DETAILS ON THE POTENTIAL FOR HEAVY RAIN AND FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SIGNIFICANT HEAVY RAIN EVENT IS EXPECTED TO CONTINUE INTO
SUNDAY OVER WESTERN KENTUCKY...SOUTHWEST INDIANA AND THE FAR
SOUTHEASTERN TIP OF ILLINOIS. A FLASH FLOOD WATCH IS IN EFFECT
FOR THIS AREA INTO SUNDAY NIGHT. PLEASE REFER TO THE WATCH
PRODUCT FOR DETAILS ON THE POTENTIAL FOR HEAVY RAIN AND FLOODING.

ISOLATED SEVERE THUNDERSTORMS CANNOT BE RULED OUT IN WESTERN
KENTUCKY AND SOUTHWEST INDIANA ON SUNDAY...ESPECIALLY IN THE
MORNING. THE KEY WILL BE THE DEGREE OF INSTABILITY. THE PRIMARY
CONCERN WILL BE WITH DAMAGING WIND GUSTS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TONIGHT AND SUNDAY.
SPOTTERS ARE REMINDED TO REPORT LOCATIONS WHERE FLOODING OCCURS.

The radar

The Evansville,IN radar (KVWX), 58 km away, was scanning. The volume nearest the first event began at 02:58 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 heavy rain. Local standard time, as filed.

Hail, Wayne

When
May 1, 8:57 PM CST to 8:59 PM CST
Where
Wayne County, Fairfield
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.380, -88.370

Heavy Rain, Williamson

When
May 1, 11:35 PM CST to May 2, 12:35 AM CST
Where
Williamson County, Marion
Reported by
Trained Spotter
Coordinates
37.730, -88.930

One and one-half feet of water covered Highway 37 in Marion.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223871, 229695.